Not every medical practitioner can be an expert on the side effects of every medication they prescribe, but it never ceases to amaze me when a physician, knowing the severity of my hearing loss, prescribes medication that I later discover is ototoxic. (Or one that potentially “may cause tinnitus,” or where hearing loss is listed as a contraindication.)
There’s an old saying: “forewarned is forearmed,” and I’ve applied that to educating myself about commonly prescribed drugs and their potential side-effects.
Here’s what I’ve learned so far:
I’ve had more than my fair share of health issues over the years (Otosclerosis and Sudden Sensorineural Hearing Loss notwithstanding) and many times, I’ve been prescribed anti-inflammatory drugs, antibiotics or both. And yet, often, when I’ve got the drugs home and read the leaflet inside the packaging, I’ve discovered that the potential side effects of the drugs may impact on hearing loss, tinnitus – or both.
An ototoxic drug is one that may cause damage to the cochlea, auditory nerve, and possibly the vestibular (balance) system. With the majority of ototoxic drugs, hearing usually returns when the course of drugs ends. However, some medicines may cause permanent damage to the cochlea.
According to WebMD, “commonly used medicines that may cause hearing loss include:
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen.
Aspirin, when large doses (8 to 12 pills a day) are taken.
Certain antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and neomycin). Hearing-related side effects from these antibiotics are most common in people who have kidney disease or who already have ear or hearing problems.
Hearing-related side effects are more likely when the patient is taking two or more of these medicines simultaneously.”
Some ototoxic drugs have also been found to make tinnitus worse – usually on a temporary basis. There are very few ototoxic drugs known to cause, or worsen, tinnitus on a permanent basis.
A recent study, published in The American Journal of Epidemiology reported that researchers tracked 55,850 women over six years with regard to their use of pain relievers, and self-reported hearing loss. They found that women who regularly took nonsteroidal anti-inflammatory drugs (such as ibuprofen or naproxen) for six years or more were 10 percent more likely to report hearing loss than those who used them two or more times a week for less than a year.
The same researchers found that women taking acetaminophen (Tylenol) at the same levels was associated with a 9 percent increase in the self-reporting of hearing loss. Lead author, Brian M. Lin (Harvard), said that the effect was modest, but, “Although the magnitude of effect is low, because prevalence of use is so high, it can have large implications for public health.”
This was an observational study and it is important to stress that correlation does not prove causality.
A Harvard study, found no association of hearing loss with the long-term use of aspirin.
A study by Oregon Health & Science University recently confirmed that a certain class of widely used antibiotics called aminoglycosides causes hearing loss.
Aminoglycosides work by weakening bacteria cells and making them ineffective by rendering them incapable of making proteins. Developed almost 50 years ago, they are widely available, inexpensive and extremely effective in saving lives. However, they also have serious side-effects, including hearing loss and kidney damage. Therefore, they are restricted to the treatment of life-threatening infections only.
Thankfully, researchers are now on a quest to find an alternative to ototoxic aminoglycosides, by use of a blocker known as N1MS. (According to Healthy Hearing, “The hope is that a new form of aminoglycoside currently under development at the Stanford School of Medicine will have the same life-saving properties without the resulting hearing loss. In a recent study, a modified form of aminoglycoside known as N1MS was able to successfully cure infections in mice without causing hearing loss.”)
If you have hearing loss and or tinnitus, and your physician mentions painkillers or antibiotics as a possible treatment, my advice is not to assume they have remembered to take into account your hearing loss (and/or tinnitus) and, if you have any concerns, ask them if they can check the list of potential side effects before they write out the script.
There are usually alternatives available so, it’s always worth asking.
Have you found your hearing loss or tinnitus worsening after taking pain medication or antibiotics? Share your story below or via our Facebook Page.